Home Forums Dogs Pain and Weakness in Back Legs

Pain and Weakness in Back Legs

Published on: March 28, 2023 • By: Rhaethe · In Forum: Dogs
Author
Topic
Rhaethe
Participant
March 28, 2023 at 03:40am
Hello! I will preface that our Jasper, a 12 year old Siberian Husky / Malamute mix, is seeing a Vet for this issue. I thought I might post and see if there are other viewpoints. For the past 7-9 months, Jasper has had some issues sitting or laying down, but no issues actually getting up. He's slipped on the floor a couple of times, but nothing injurious. Within the past 2-3 months, it has been getting a bit worse. From all appearances it simply seemed to be "old joints possibly the start of arthritis". His vet started him off with glucosamine supplements, and those did not prove effective. They also tried Welactin (omega 3) supplements, and those did not work either. We scheduled him for XRays to be done today. Two days ago, he had extreme issues being able to rise. His back legs just refused to carry him, he panicked and it just looped worse. He refused water and food and was not able to move around, so we took him to emergency care. We had to carry him in. They gave him anti-inflammatory injections, a pain med injection, and he was not only able to leave the emergency vet under his own power, he was physically pulling hard at the lead. We were given Rimadyl tablets, and when given the next day, he was still able to walk around on his own, if a little stiff legged. He went in for xrays today. They found no evidence of arthritis, or anything else untoward that an xray could show. The xrays are being sent to specialists for further examination. Two different vets (his regular vet and the emergency vet) both had felt his hips, legs, elbows and both said that his hips seemed to be the things that he was feeling most tender with. As long as he stays on the carprofen/rimadyl, he seems to be able to get around mostly fine, if stiff legged, as noted. He will not run or do zoomies like he used to, though. His vet and the vet tech today were really puzzled after seeing nothing on the xrays that would indicate the weakness in his legs that seems to be somewhat relieved by anti-inflammatories. Something with his muscles or tendons could be a possibility, but I would have thought something like that would affect one limb, not both equally. We await the specialist to come back with their analysis of the xrays, but I would love to hear other sorts of things it possibly could be ... perhaps some advice on things to look out for that we could suggest to his vet or look for. Thank you!
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 04:26pm
Wow!  What an interesting case - it sounds difficult and unpleasant for the patient though, so Im glad to hear that you're looking into it further.  Neurological defects could explain it too, but again I'd be surprised at both sides being affected equally.  This makes me think about things like neurotransmitters and muscular strength in general, or possibly referred pain eg from pancreatitis.... as you sound very well aware, Im not able to see as much as your vet so I would be interested to hear what the experts find if you have time to update us later.    More to follow....
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 04:30pm
Hmmm.... on second thoughts, neurotransmitter defects would not be painful, so would not improve with Rimadyl (I missed that bit, sorry).   It sounds as though the lack of walking is less likely to be neuro / spinal because spinal neuro defects dont usually tend to get better with pain releif.
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 04:48pm
So we're looking for something that causes pain or inflammation badly enough to cause these signs but that isn't being seen on a normal x-ray.   I agree that muscular disease is an important possibility - maybe pain in the muscles generally for chemical or neuro reasons rather than being an injury.  Referred pain from other places eg abdominal pain is be another.  It is also still possible that a vital aspect of osteoarthritis may not be visible radiographically; I have definitely heard it said that the picture doesn't always correspond to the severity of pain seen clinically from arthritis.  Please do let me know what the specialist says!
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 04:56pm
One thing I might be able to explain however, is why the joint supplements might not 'work' in a scenario such as this;  they are long-term, little by little supplements to help to maximise dietary nutrition to 'lubricate' the joints.  They may make sense to use in chronic arthritis (as your vet thought it was) and some may have evidence showing that movement tends to be freer when they are used in these cases (ask your vet about the specific drugs).  I would not expect any great magic from them in an acute, short term joint / pain problem, however;  they do not treat acute pain.
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 05:05pm
Im still not sure what to say about the spinal possibilities;  your vet or the specialist will probably carry out / have carried out a neuro exam, which will give them clues.  Would love to hear how you get on.
Report
Author
Replies
Liz Buchanan BVSc MRCVS
Keymaster
March 28, 2023 at 05:12pm
Finally, your vet and specialists have much more information than me about their case and I dont have reccommendations / ideas for them as they are in a much better position than me to understand what is going on.  A good question for them is often:  what are all the possibilities?  Which do you think are most likely?  How can you / is it useful to tell between them.   Best of luck!
Report
Viewing 7 replies - 1 through 7 (of 7 total)

You must be logged in to create new threads, or access some of the forums

Log In
Register

Registration confirmation will be emailed to you

By joining the Forum, I agree that I am aged over 18 and that I will abide by the Community Guidelines and the Terms

Or

Report a Thread or Reply

Thank you for your help. A member of our team will investigate this further.

Back to forum